Narcotics are powerful drugs, and abusing them can quickly lead to negative consequences. Recognizing a person’s drug abuse early can help to minimize their effects.
15 Warning Signs of Narcotics Abuse
Constant drowsiness is a common side effect of narcotics abuse. Because opioids tend to make an individual drowsy and abusers may take these drugs once a day or more, the person may feel sleepy much of the time and unable to take on their responsibilities, even becoming apathetic toward other activities.
Someone who becomes physically or even psychologically dependent on opioids could just be taking them as prescribed and has become dependent on the drug after a certain amount of time. Dependence is not the same as abuse and can cause withdrawal symptoms. Someone who experiences cravings, however, when they stop taking narcotics is abusing the drug, is very close to becoming addicted if not already.
3. Respiratory Depression
Any time someone abuses high doses of opioids, they have the potential of experiencing “severe respiratory depression” that can lead to coma and death (NIDA). Even if the individual does not realize how dangerous this is, it can be noticeable and lead to slow and shallow breathing or no breathing at all. If a person overdoses in this way, it is a definite sign of narcotics abuse.
Someone who displays the euphoria common with the abuse of opioids should be watched after. These drugs can cause this effect but usually only if it is being taken at levels high enough to constitute abuse (prescribed dosages do not usually cause this). You may need to seek treatment for someone who constantly experiences a euphoric high from narcotics because they are likely abusing their medication in order to feel this way.
5. Secretive or Dangerous Behavior
Someone who abuses narcotic drugs may engage in secretive or dangerous behavior in order to obtain more or hide their abuse. They may:
- Steal or forge prescriptions in order to get more of the drug
- Steal drugs from a doctor’s office or hospital
- Hide drugs in places they don’t believe you will find them
- Become paranoid or hostile when you bring up their drug abuse
Constipation is the most common complaint of individuals taking narcotics by prescription. If you abuse the drug, there is an even higher chance that you could experience this issue. Someone who is constipated as a result of narcotics abuse may visit their doctor, take over-the-counter medication or do anything to solve it that does not involve stopping their abuse of the drug.
7. Constant Nausea
Nausea is a common side effect of prescription opioids and their abuse can often cause a more intense or at least a more constant nauseous reaction. Someone who abuses heroin or other illicit narcotics will also experience this issue. It may even cause a lack of appetite at times.
8. Crushing Pills
Prescription opioids are not meant to be taken this way which can be very dangerous and bring on respiratory depression more intensely if the drug is snorted or injected. This behavior is common of narcotics abusers and unsafe. If you notice anyone taking a prescription opioid pill this way, this is a common and clear sign of abuse.
9. Making Excuses
The NLM lists one of the symptoms of drug abuse as being “making excuses to use drugs.” If someone is constantly coming up with reasons to take narcotics (they just need them to fall asleep, they are used to taking them, etc.) this could be a strong warning sign of abuse.
Seizures are an intense and sometimes dangerous side effect of some prescription opioids like oxycodone. Someone who suddenly experiences seizures who has never had an issue with them in the past could be having them as a serious side effect of narcotics abuse. This is an important issue to watch for, especially if you know the individual is on some type of narcotic drug.
11. Work or School Problems
Because of the apathy mentioned above, a person might not attend work or school as frequently as before and definitely will not take it as seriously. This kind of issue can be a cause for alarm, especially if it comes on very suddenly. The person may
- Have a severe dip in their grades
- Not perform as well at work or school
- Be reprimanded by a teacher or employer
- Get fired or expelled for using drugs during work/school hours
- This is a definite warning sign of abuse that is skirting the territory of addiction.
12. Mixing with Alcohol
Abusers of narcotics often mix these drugs with alcohol, a common practice that is especially dangerous. According to the NIDA, “These medications are not safe to use with alcohol… because their combined effects also cause serious breathing problems that could lead to death.” Someone who does this constantly while knowing the dangers is likely abusing the drug often and in more dangerous ways.
13. Dry Mouth
Individuals who abuse these drugs can also experience dry mouth, a common symptom cased by prescription and illicit narcotics. The individual might try to hide it or get rid of it by constantly drinking water or other liquids, but it will be more noticeable the more the individual is abusing narcotics.
14. Sudden Mood Changes
When someone abuses narcotics, they will often fluctuate between the euphoria of the high and the depression or irritability of the low after crashing. These sudden and intense mood changes will be noticeable and will not stop immediately when the person is not on the drug. According to the DOI, the individual might exhibit signs of:
15. Use of Drug for Wrong Reasons
Any time someone uses narcotics for any reason other than to treat pain as part of a doctor’s prescribed treatment regimen, it is a form of abuse that could become worse over time. Someone who says one of the phrases below is showing a warning sign of narcotic abuse:
- “It makes me feel good.”
- “It helps me sleep.” (without the presence of pain)
- “It makes it easier to deal with my daily life.”
- “It makes me calmer.”
- “I do it so I can have more fun at a party.”
- “I feel more normal when I take it.”